Virginia, 2015Dense Fog in Virginia, September 22 to 23, 2015
September 22 to 23, 2015 · NWS LWX · 4 events in 4 counties and zones
High pressure sprawled over the Mid-Atlantic resulted in light winds. This combined with mostly clear skies led to patchy dense fog formation.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure sprawled over the Mid-Atlantic resulted in light winds. This combined with mostly clear skies led to patchy dense fog formation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 8:27 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 22, 8:27 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EDT TUE SEP 22 2015
.SYNOPSIS...
THE COMBINATION OF HIGH PRESSURE ON NEW ENGLAND COAST AND LOW
PRESSURE OFF THE OUTER BANKS WILL KEEP COOL AIR IN PLACE. HIGH
PRESSURE WILL BUILD OVER THE NRN MID-ATLANTIC AREA OVERNIGHT AND
REMAIN THROUGH THE WEEKEND AS LOW PRESSURE PERSISTS OVER THE SERN
STATES.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 01Z...1027MB SFC HIGH ALONG ME COAST WITH AN ESTIMATED
1010MB SFC LOW OFF THE CAROLINA COAST. TWO AREAS OF CLOUDS PERSIST
OVER THE LWX CWA. BANK ASSOCIATED WITH COASTAL LOW I-95 AND EAST
WITH ANOTHER SWATH OVER THE ALLEGHENY HIGHLANDS. THE LATTER MAY
LOWER TO FOG TONIGHT...WILL NEED TO WATCH THAT. THE EASTERN SWATH
IS MID/HIGH LEVEL...CLEAR BETWEEN. LIGHT NELY FLOW SHOULD LIMIT
RADIATION FOG...THOUGH SHELTERED VALLEYS SHOULD SEE SOME. MIN
TEMPS NEAR MID 50 DEWPOINTS IN CLEAR AREAS...A FEW DEGREES ABOVE
UNDER CLOUDS.
&&
.SHORT TERM /WEDNESDAY/...
HIGH PRES XPCTD TO BUILD FURTHER INTO THE AREA WED. CLOUD SWATH
REMAINS OVER SERN ZONES...FEW FAIR CU ELSEWHERE...HIGHS IN THE
U70S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
SFC HIGH PRESSURE WILL MOVE FROM ONTARIO INTO QUEBEC WED NIGHT INTO
THU. IT WILL BE STRONG ENOUGH TO PROVIDE DRY WEATHER ACROSS THE
FORECAST AREA. TEMPS WILL BE NEAR OR SLIGHTLY BELOW NORMAL WED
NIGHT...WITH PARTLY/MOSTLY SUNNY SKIES ALLOWING HIGHS TO RISE INTO
THE UPPER 70S TO AROUND 80 THU. LARGE SCALE PATTERN CHANGES VERY
LITTLE WHICH IS PROBABLY WHY MODELS CONTINUE TO STRUGGLE HOW
QUICKLY/HOW FAR NORTH MOISTURE IS ABLE TO SPREAD BEGINNING THU NIGHT
FROM LOW PRESSURE OFF THE SE COAST. WILL ALLOW CHANCE POPS SOUTH OF
CHARLOTTESVILLE FOR THE LATTER HALF OF THE NIGHT...BUT AS OF NOW ANY
SUBSTANTIAL PRECIP SEEMS UNLIKELY OVERNIGHT. WITH INCREASING CLOUDS
AND SLIGHTLY HIGHER DEW POINTS...LOWS WILL BE A LITTLE
WARMER...ESPECIALLY EAST OF THE BLUE RIDGE.
HIGH PRESSURE WILL LINGER OVER NEW ENGLAND FRIDAY THROUGH MONDAY.
THE COMBINATION OF A WEAK UPPER LEVEL FLOW...SEVERAL SMALL
DISTURBANCES NEAR THE APPALACHIANS...AND A PERSISTENT EASTERLY LOW
LEVEL FLOW TO BRING IN MOISTURE WILL PROVIDE A CHANCE OF RAIN
SHOWERS ACROSS THE REGION EACH PERIOD. THERE WILL BE SLIGHTLY
HIGHER POPS ACROSS THE CENTRAL SHENANDOAH VALLEY...THE VIRGINIA
PIEDMONT AND LOWER SOUTHERN MARYLAND. TEMPERATURES EACH PERIOD
WILL BE ABOUT 5 TO 7 DEGREES BELOW NORMAL DUE TO THE CLOUD COVER
AND CHANCE OF RAIN SHOWERS.
BY MONDAY NIGHT AND TUESDAY...THE NEW ENGLAND HIGH WILL WEAKEN AND
MOVE AWAY FROM THE COAST AND OUT TO SEA. A SEPARATE AREA OF HIGH
PRESSURE WILL FOLLOW THE SERIES OF DISTURBANCES EASTWARD...THUS
GIVING A POSSIBILITY OF DRIER AIR AND SLIGHTLY WARMER
TEMPERATURES.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
MVFR CIGS POSSIBLE IN NELY FLOW TONIGHT EAST OF THE BLUE
RIDGE...WITH IFR CIGS/VSBYS WITH LOWERING CLOUDS IN THE ALLEGHENY
HIGHLANDS. VFR RETURNS WEDNESDAY WITH HIGH PRESSURE BUILDING TO
THE NORTH.
VFR CONDITIONS LIKELY PREVAIL WED NIGHT THROUGH THU NIGHT.
VFR CONDITIONS FRIDAY THROUGH SATURDAY. MVFR OR A BRIEF PERIOD OF
IFR CONDITIONS ARE POSSIBLE MAINLY NEAR CHO IN RAIN SHOWERS EACH
PERIOD. WINDS NORTHEAST 5 TO 10 KNOTS.
&&
.MARINE...
NNE WINDS WL CONT OVRNGT AND WED. SCA RMNS IN EFFECT FOR THE LWR
HALF OF THE MD SXN OF THE CHES BAY AND LWR TIDAL PTMC.
COMPUTER MODELS CONTINUE TO DIFFER ON STRENGTH OF GRADIENT BETWEEN
HIGH PRESSURE TO NORTH AND LOW PRESSURE TO SOUTH FOR WED NIGHT INTO
THU. STEADY N TO NE WIND IS A SURE THING THOUGH. SCA FOR LOWER SRN
MD FOR WEDNESDAY NIGHT. UNCERTAINTY THU NIGHT CONCERNING EXTENT
OF SCA CONDITIONS...ALTHOUGH THE GRADIENT WILL LIKELY START TO
INCREASE AS THE LOW MOVES NORTH.
SMALL CRAFT ADVISORIES POSSIBLE FRIDAY THROUGH SATURDAY. WINDS
NORTHEAST 10 KNOTS GUSTS 20 KNOTS FRIDAY THROUGH SATURDAY.
&&
.TIDES/COASTAL FLOODING...
PERSISTENT NORTHEAST FLOW AND LOW PRESSURE OFF CAPE HATTERAS HAVE
CONTINUED INCREASED WATER LEVELS FOR SRN MD WATERS AND SOUTH. THIS
PATTERN WILL CONTINUE INTO THE WEEKEND...AND ELEVATED WATER LEVELS
WILL CONTINUE. COASTAL FLOOD ADVISORY IN EFFECT THRU TNGT'S HIGH
TIDE CYCLE WITH MINOR LIKELY AT PARTICULARLY SENSITIVE STRAITS
POINT AND ANNAPOLIS.
MINOR THRESHOLDS LOOK TO BE REACHED AGAIN AT ANNAPOLIS AND
STRAITS POINT ONLY DURING THE PREFERRED HIGH TIDE CYCLE WED AND
THURS NIGHTS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 3 AM EDT WEDNESDAY FOR MDZ014-017-
018.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR ANZ532-533-
540>542. SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR
ANZ534-537- 543.
&&
UPDATE...JACKSON
PREVIOUS...WOODY!/ADS/KLWHazardous weather outlook, Sep 22, 6:12 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
712 PM EDT TUE SEP 22 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
712 PM EDT TUE SEP 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231315-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
712 PM EDT TUE SEP 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Shenandoah
- When
- September 22, 11:35 PM EST to September 23, 7:45 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less were reported at 8W2.
Dense Fog, Page
- When
- September 23, 12:00 AM EST to 8:00 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
LUA reported visibilities of one quarter mile or less.
Dense Fog, Rockingham
- When
- September 23, 1:00 AM EST to 5:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
SHD reported visibilities of one quarter mile or less.
Dense Fog, Warren
- When
- September 23, 3:00 AM EST to 7:35 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less were reported at FRR.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, September 22, 20151 death · $85,000 · 3 events
- High Surf in Guam, September 22 to 23, 20151 death · 1 event
- Flash Flood and Hail in Iowa, September 22 to 23, 2015$6.0 million · 1 in hail · 3 events
- Drought in Louisiana, September 22 to 30, 2015$200,000 · 1 event
- Flash Flood in Georgia, September 22, 2015$80,000 · 1 event
- Flash Flooding and Heavy Rain in Arizona, September 22, 2015$25,000 · 3 events
- Tornado and Hail in Nebraska, September 22 to 23, 2015EF0 · 19 events
- Damaging Winds in Nebraska, September 22, 2015$15,000 · 52 kt wind · 3 events
- Flash Flooding and Flooding in Puerto Rico, September 22, 20156 events
- Drought in Arkansas, September 22 to 30, 20154 events
- Heavy Rain in South Dakota, September 22 to 23, 20152 events
- Waterspout in Gulf of Mexico, September 22, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599323, 599321, 599322, 599324.